Heroin is an opiate created from morphine, a natural opioid found in opium poppy plants. There are two main types of heroin: Powder heroin, which is either brown or white; and black tar heroin, a sticky tar-like substance. Both variations can be consumed by sniffing, snorting, injecting, or smoking. According to the CDC, heroin is abused because of the euphoria it causes. It makes a person feel very relaxed and peaceful. However, heroin is highly addictive and lethal. Today, roughly 500,000 people over the age of 12 are regular heroin users in the United States.
Why Can Heroin Kill You Instantly?
The main reason heroin kills people instantaneously is that the effects of opioids slow and stop breathing. This happens because two major areas of the brain, the medulla, and pons, monitor and control breathing rates. Both of these areas contain an abundance of opioid receptors that bind to opioids introduced to the system (drugs) or from endorphins (body’s natural opioids). When activated, the receptors in those two regions alter the behavior of cells in ways that may slow and even stop breathing. This is why a person can die after using heroin, even if it is a small amount. Micro amounts of an opioid can shut a person’s respiration down in minutes.
What Types Of Heroin Are Most Dangerous?
The majority of heroin overdose victims’ ingested heroin that was laced with Fentanyl. Fentanyl is 100 times more potent than pure morphine. Heroin is made from morphine, so it is understandable why Fentanyl is so lethal. Additionally, drug dealers are mixing heroin with other drugs like benzodiazepines, methamphetamine, and cocaine. All heroin is dangerous, but the cocktail varieties of heroin will signal the body to react in conflicting processes, which is deadly. Therefore, it is vital to seek heroin addiction treatment while still living because the likelihood of an accidental overdose because of Fentanyl or other drugs mixed in the heroin is much greater than ever.
72.9% OF OPIOID-INVOLVED OVERDOSE DEATHS [INCLUDING HEROIN] INVOLVE SYNTHETIC OPIOIDS, MAINLY FENTANYL. (CDC)
Can You Use Heroin Safely?
The facts are that all heroin use is dangerous. It is better never to try heroin because it is very addictive. Most people get addicted after the first use. Also, heroin addicts most often end up injecting heroin because the effects are most intense. I.V. drug use leads to sharing needles and getting infected with HIV or Hepatitis. There is NO safe way to use heroin. However, reducing the risks by not sharing needles and being cautious about where you buy heroin and how much you use can help make the drug less dangerous. Still, there is no way to prevent an accidental overdose.
How To Identify Heroin Overdose
An overdose occurs when a person consumes too much heroin or heroin laced with Fentanyl or other drugs. The most common sign of a heroin overdose is slow breathing. If someone is using heroin and is not breathing normally, call 911. Other indications of interfered respiration will look as if the person is taking shallow breaths, gasping for air, or having very pale and clammy skin, and their lips and fingertips are tinted blue. The actions a person takes when they suspect an overdose is a matter of life or death. Calling 911 will save the person’s life.
Other signs of Heroin Overdose include:
- Can’t speak or walk
- Slow pulse or no pulse
- Slow breathing and gurgling
- Skin feels cold
- Pupils are pinned, or eyes are rolled back
- The body is limp
What Do Medical Providers Or EMTs Do To Save A Person Overdosing On Heroin?
If someone has overdosed on heroin or any opioid, including Fentanyl, they will immediately provide them with Naloxone. The Substance Abuse and Mental Health Services Administration describe the effectiveness of Naloxone:
NALOXONE SHOULD BE ADMINISTERED TO ANYONE WHO PRESENTS WITH SIGNS OF OPIOID OVERDOSE OR WHEN AN OPIOID OVERDOSE IS SUSPECTED. NALOXONE HAS BEEN USED FOR DECADES BY EMS PERSONNEL TO REVERSE AN OPIOID OVERDOSE AND RESUSCITATE. IF THE PERSON OVERDOSING DOES NOT RESPOND WITHIN 2 TO 3 MINUTES AFTER ADMINISTERING A DOSE OF NALOXONE, ADMINISTER A SECOND DOSE OF NALOXONE. NALOXONE CAN BE GIVEN BY INTRANASAL SPRAY AND BY INTRAMUSCULAR (INTO THE MUSCLE), SUBCUTANEOUS (UNDER THE SKIN), OR INTRAVENOUS INJECTION. (SAMHSA)
Heroin Addiction Help Is Here at ARIA FL
Heroin addiction is a severe issue. Heroin addiction will destroy your life if you leave it untreated. Unfortunately, the effects and severity of this addiction will always get worse without treatment. We have been helping heroin addicts beat this addiction for decades. We provide medically assisted detox and evidence-based treatment programs that are tailored to your exact needs. To get more information about how to end this deadly addiction right now- call our team of addiction specialists. They will make sure you get to detox and rehab within one day or less.